Whats Wrong With This Picture?: Woman With Painful Necrotic Skin Lesions

August 2, 2004
Walid Omar, MD
Walid Omar, MD

,
Awad El-magbri, MD
Awad El-magbri, MD

A54-year-old white woman presentswith extremely tender,firm lesions on the right hip and legsthat have been increasing in size andnumber over the past few months.

Figure 1

Figure 2

A 54-year-old white woman presentswith extremely tender,firm lesions on the right hip and legsthat have been increasing in size andnumber over the past few months.

History. The patient has hypertension,non-insulin-dependent type 2diabetes mellitus, and end-stage renaldisease, for which she has been receivinghemodialysis via a 2-waycatheter in the right internal jugularvein. She also has multiple superficialskin abscesses.

Examination. Cardiac, pulmonary,abdominal, and neurologicfindings are normal. Multiple necroticulcerations of various sizes (whichare shown here on the right upperthigh) are noted on the right hip and lower extremities.

Laboratory studies. Blood urea nitrogen level is64 mg/dL; serum creatinine, 7.5 mg/dL; total calcium,8.3 mg/dL; ionized calcium, 1.11 mg/dL; parathyroid hormone,172 pg/mL; phosphorus, 6.7 mg/dL; and albumin,2.2 g/dL. White blood cell count is 12,700/L, with 87%granulocytes. Hemoglobin level, 10.3 g/dL; hematocrit,33%; and platelet count, 407,000/L.

Biopsy of one of the ulcerationsis performed, and a specimen isstained with hematoxylin-eosin forhistopathologic examination.

To which of the following conditionsdo the biopsy specimen, the history,and physical and laboratoryfindings point?

A.

Calciphylaxis

B.

Pyoderma gangrenosum

C.

Vibrio vulnificus

infection

D.

Necrobiosis lipoidica with ulceration

E.

Lupus panniculitis

Figure

CALCIPHYLAXIS: AN OVERVIEW

Calciphylaxis is a rare but serious disorder characterizedby systemic medial calcification of the arteries andtissue ischemia.1,2 It most commonly occurs in patientswith end-stage renal disease who are receiving dialysis orwho recently underwent renal transplantation.1-5 However,a similar syndrome may be seen infrequently with anycause of hypercalcemia, including primary hyperparathyroidism,vitamin D intoxication, the milk-alkali syndrome,idiopathic neonatal hypercalcemia, and various hematologicand solid organ malignancies.